Texas, 2024

Damaging Winds in Texas, November 18, 2024

November 18, 2024 · NWS FWD · 11 events in 8 counties and zones

A line of storms, ahead of a cold front, moved through North and Central Texas causing scattered, highly localized wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$221,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A line of storms, ahead of a cold front, moved through North and Central Texas causing scattered, highly localized wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Nov 18, 6:30 AM CST, 1 hour 30 minutes earlier. Its key messages:

  • Widespread showers and thunderstorms are this morning. Damaging winds and brief tornadoes will be possible with the strongest storms.
  • Cooler weather is expected during the latter half of the week, but above normal temperatures will prevail during the upcoming weekend.
Area forecast discussion, Nov 18, 6:30 AM CST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
630 AM CST Mon Nov 18 2024

...New Aviation, Short Term...

.KEY MESSAGES...

- Widespread showers and thunderstorms are this morning. Damaging
  winds and brief tornadoes will be possible with the strongest
  storms.

- Cooler weather is expected during the latter half of the week,
  but above normal temperatures will prevail during the upcoming
  weekend.

&&

.SHORT TERM... /NEW/
Update:
Showers and thunderstorms are finally starting to increase in
coverage both along and ahead of the cold front. We still
anticipate an active morning of storms until the cold front moves
through. Storms so far this morning have stayed below severe
limits but there is still plenty of shear and enough instability
to support strong to severe storms, mainly west of the I-35
corridor.

Wind speeds will be close to Wind Advisory criteria both ahead of
and behind the cold front but should remain just below the limits, except
for an hour or two in a few locations. We will continue to
monitor wind trends closely through the morning.

No major changes are needed to the forecast at this time (See
discussion below).

79

Previous Discussion:
/Through Tuesday Afternoon/

A powerful weather system continues to move east across far
northern Mexico early this morning. The system will move to the
northeast across the Texas Panhandle through the rest of the
morning. Out ahead of the system, scattered showers and
thunderstorms continue given the strong warm air advection
concurrent with increasing mid/upper level forcing for ascent. The
ongoing precipitation is expected to remain sub-severe, however,
gusty winds and lightning will be possible if you happen to be
under the core of a thunderstorm.

Over the next few hours, a surface low will deepen across the
Permian Basin and help push a cold front toward North and Central
Texas. Well ahead of the front (100-150 miles), abundant moisture
will be in place for showers and non-severe thunderstorms to
blossom.

With strong surface convergence along the front and a deeply
sheared atmosphere in place, the main threat for severe weather
will be with the storms immediately along the cold front. Bowing
line segments will likely lead to swaths of potentially damaging
winds with a threat for embedded tornadoes. Any tornado that may
develop will be transient in nature, lasting no more than a few
minutes. The timing of the squall line will likely place it within
our westernmost counties between 5-7 AM. The line will advance
eastward, impacting the I-35 corridor between 7 AM and 10 AM. The
line will then shift east of the I-35 corridor after 10 AM,
exiting our eastern counties by 2 pm. As the line moves across
our eastern counties, detachment from the the main source of lift
should diminish the threat for severe weather. Gusty winds and
lightning will still be possible.

Given the widespread cloud cover, precipitation and the arrival
of a cold front, temperatures this afternoon will range between
the upper 60s in the west to the upper 70s in the east. Once the
front moves through and all the rain shifts to the east, much
cooler temperatures can be expected by sunrise Tuesday. Lows will
be in the mid 40s to lower 50s with a light westerly breeze
between 5-10 mph.

Much more tranquil weather is expected by Tuesday as dry air
filters in from the west and keeps North and Central Texas under
mostly clear skies. Highs will range from the mid 60s in the north
to near 80 degrees in the south. A much stronger cold front will
arrive just after sunset Tuesday; more details can be found in the
discussion below.

Hernandez

&&

.LONG TERM... /Issued 211 AM CST Mon Nov 18 2024/
/Wednesday through the weekend/

A broad region of fast cyclonic upper level flow will evolve
across the central United States by Tuesday night, and this will
facilitate our well advertised mid to late-week cool down across
North and Central Texas. Cold snaps are brief in our region, and a
rebound to above normal temperatures will develop by the weekend
as quasi-zonal upper flow asserts itself across the Southern
Plains.

As the large upper trough shifts eastward out of the Northern
Plains States, a strong cold front will dive southward across the
Red River Tuesday evening, clearing our Central Texas counties by
daybreak. In the wake of this front, brisk northwest winds will
deliver much cooler, drier air across the region. High
temperatures Wednesday will range from around 60 in the northern
and western counties, to the mid 60s across the Central Texas.
These values are actually a few degrees below the normal daytime
highs for this time of the year. Since Labor Day, North Texas has
recorded only a small handful of days with highs at or below
normal.

Surface high pressure will build across Texas by daybreak
Thursday, and light winds and clear skies will allow morning lows
to reach the upper 30s across most locations outside the core of
the DFW Metroplex. Highs Thursday will rebound slightly under
sunny skies and southwest winds, but a weak secondary push of
cooler air will blanket the region Thursday night, yielding
another round of chilly morning lows Friday.

Surface winds will ultimately swing back around to the south by
Friday afternoon, and this will set the stage for a return to
above normal daytime highs by next weekend. Beautiful, rain-free,
albeit mild, fall weather will dominate North and Central Texas
into the early part of the upcoming Thanksgiving week.

Bradshaw

&&

.AVIATION... /NEW/
/12Z TAF/

The main aviation weather concern this morning will be storm
timing. Showers and a few embedded storms will move across all TAF
sites over the next few hours with the main line of storms
expected between 14Z and 16Z. A few post-frontal showers will linger
between 16 and 18Z but this afternoon and tonight will be rain-
free at the TAF sites with decreasing clouds.

Strong and gusty southerly winds ahead of the cold front will
become southwest behind the front. Wind speeds this morning will
be in the 17 to 25 knot range, with some gusts in excess of 35
knots. Sustained wind speeds and gusts will gradually decrease
through the afternoon, falling below 12 knots after sunset. A west
to northwest wind shift will occur on Tuesday morning associated
with the passage of a surface trough, but wind speeds should be
be too light to cause any major cross wind issues.

79

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    70  53  71  46  62 /  90   0   0   0   0
Waco                75  50  75  46  65 /  90   0   0   0   0
Paris               71  48  71  42  61 /  90   0   0   0   0
Denton              69  46  71  40  63 /  90   0   0   0   0
McKinney            70  48  71  42  62 /  90   0   0   0   0
Dallas              71  52  72  46  63 /  90   0   0   0   0
Terrell             71  48  73  44  63 /  90   0   0   0   0
Corsicana           74  51  75  46  65 /  90   0   0   0   0
Temple              76  49  78  44  68 /  80   0   0   0   0
Mineral Wells       70  46  72  39  63 /  90   0   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Tornado Watch until 10 AM CST this morning for TXZ091-100-101-
115-116-129.

&&
Hazardous weather outlook, Nov 18, 6:30 AM CST, 1 hour 30 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
630 AM CST Mon Nov 18 2024

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-191145-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
630 AM CST Mon Nov 18 2024

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Today and Tonight.
A line of strong to potentially severe thunderstorms will move
rapidly eastward across North and Central Texas this morning, exiting
the region by early to mid afternoon. Damaging winds and brief
tornadoes will be possible west of the I-35 corridor this morning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...
Limited spotter activation may be requested west of I-35 this
morning.

In the hours before

Special weather statement, Nov 18, 5:54 AM CST, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
554 AM CST Mon Nov 18 2024

TXZ100-115-129-181245-
Stephens TX-Eastland TX-Young TX-
554 AM CST Mon Nov 18 2024

...Strong thunderstorms will impact portions of Young, Eastland and
Stephens Counties through 645 AM CST...

At 554 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Olney to near Rising Star. Movement was
east at 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Breckenridge, Eastland, Olney, Gunsight, and Lake Daniel around
  600 AM CST.
  Lake Graham, Necessity, and Lake Olden around 605 AM CST.
  Lake Leon and Caddo around 610 AM CST.
  Graham, Ranger, and Possum Kingdom Lake around 615 AM CST.
  Gorman and Palo Pinto Mountains State Park around 620 AM CST.

Other locations impacted by these storms include Nimrod, Kokomo,
Staff, Newcastle, Jean, Murray, Us-180 Near The Shackelford-
Stephens County Line, Loving, Carbon, and Okra.

This includes Interstate 20 between mile markers 324 and 363.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 AM CST for north central
Texas.

&&

LAT...LON 3295 9910 3296 9895 3340 9895 3340 9842
      3295 9843 3295 9857 3294 9858 3252 9858
      3251 9847 3230 9847 3208 9891 3208 9912
TIME...MOT...LOC 1154Z 251DEG 33KT 3331 9883 3216 9901

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Hernandez
Special weather statement, Nov 18, 6:32 AM CST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
632 AM CST Mon Nov 18 2024

TXZ100-101-115-116-181315-
Palo Pinto TX-Stephens TX-Young TX-Jack TX-
632 AM CST Mon Nov 18 2024

...Strong thunderstorms will impact portions of eastern Young, Jack,
eastern Stephens and Palo Pinto Counties through 715 AM CST...

At 632 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Bryson to near Palo Pinto Mountains State
Park. Movement was east at 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Bryson, Possum Kingdom State Park, Palo Pinto Mountains State
  Park, and Possum Kingdom Lake around 635 AM CST.
  Jacksboro, Graford, and Palo Pinto around 650 AM CST.
  Lake Palo Pinto and Fort Richardson State Park around 655 AM CST.
  Mineral Wells around 705 AM CST.

Other locations impacted by these storms include Jermyn, Lost Creek
Reservoir, Santo, Loving, Perrin, Bartons Chapel, Mingus, Oran, New
Salem, and Antelope.

This includes Interstate 20 between mile markers 371 and 389.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Fort Worth.

A Tornado Watch remains in effect until 1000 AM CST for north central
Texas.

&&

LAT...LON 3339 9859 3340 9842 3347 9842 3347 9800
      3301 9801 3301 9806 3252 9807 3252 9871
TIME...MOT...LOC 1232Z 253DEG 34KT 3319 9847 3258 9862

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Barnes
Special weather statement, Nov 18, 6:53 AM CST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
653 AM CST Mon Nov 18 2024

TXZ129-130-141-181330-
Comanche TX-Erath TX-Eastland TX-
653 AM CST Mon Nov 18 2024

...Strong thunderstorms will impact portions of Erath, northeastern
Eastland and Comanche Counties through 730 AM CST...

At 652 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Palo Pinto Mountains State
Park to near Comanche. Movement was east at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  De Leon and Proctor Lake around 655 AM CST.
  Dublin and Huckabay around 705 AM CST.
  Stephenville around 715 AM CST.

Other locations impacted by these storms include Lamkin, Alexander,
Proctor, Patillo, Harbin, Hasse, Lingleville, Edna Hill, Bunyan, and
Newburg.

This includes Interstate 20 between mile markers 357 and 368.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Fort Worth.

A Tornado Watch remains in effect until 1000 AM CST for north central
Texas.

&&

LAT...LON 3251 9858 3251 9807 3195 9814 3192 9821
      3184 9817 3169 9845 3169 9847 3172 9850
      3170 9867 3174 9869
TIME...MOT...LOC 1252Z 261DEG 24KT 3247 9848 3195 9856

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Barnes

The radar

The Dallas/Ft Worth radar (KFWS), 55 km away, was scanning. The volume nearest the first event began at 14:02 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Somervell

When
November 18, 8:00 AM CST
Where
Somervell County, 0.78 mi NE of Glen Rose
Measured
53 kt (61 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
32.239, -97.743

A roof was removed off a building and fences were damaged at Glen Lake Camp.

Thunderstorm Wind, Hood

When
November 18, 8:00 AM CST
Where
Hood County, Granbury
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
32.450, -97.800

Part of a tin roof was torn off a manufactured home in Granbury.

Thunderstorm Wind, Somervell

When
November 18, 8:05 AM CST
Where
Somervell County, 1.81 mi SW of Rainbow
Measured
48 kt (55 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
32.250, -97.720

RV trailers were overturned at an RV park in Rainbow.

Thunderstorm Wind, Parker

When
November 18, 8:20 AM CST
Where
Parker County, 1.82 mi E of Springtown Kezer Arp
Measured
48 kt (55 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
32.978, -97.589

Two RVs were overturned at an RV park in Springtown. Minor wind damage was also reported in the area around the RV Park.

Thunderstorm Wind, Bell

When
November 18, 8:50 AM CST
Where
Bell County, 3.29 mi NNE of Stillhouse Lake
Measured
56 kt (64 mph) estimated gust
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
31.060, -97.540

At the Bell County Flea Market in Belton, a building lost its roof and suffered significant structural damage.

Thunderstorm Wind, Hill

When
November 18, 8:55 AM CST
Where
Hill County, 2.72 mi ESE of Lake Whitney to 2.46 mi E of Lake Whitney
Measured
56 kt (64 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
31.880, -97.340

A large metal barn was destroyed on the south side of Lake Whitney. A nearby metal building was also damaged with the garage doors pushed in and part of a metal carport tossed into the next yard.

Thunderstorm Wind, Bell

When
November 18, 8:58 AM CST
Where
Bell County, 0.91 mi NW of Temple
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Fire Department/Rescue
Coordinates
31.110, -97.360

Fire Department reported roof damage and sheet metal removed from buildings in north Temple. In the same area, the public reported damage to a hotel along I-35. Pictures show part of the facade was torn off the front of the building.

Thunderstorm Wind, Tarrant

When
November 18, 9:01 AM CST
Where
Tarrant County, 1.39 mi ENE of Ed Pit
Measured
61 kt (70 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
32.804, -97.097

Twenty-one windows were broken at Seguin High School in Arlington. One student needed stitches. Three vehicles also had back windows broken out.

Thunderstorm Wind, Tarrant

When
November 18, 9:04 AM CST
Where
Tarrant County, 1.39 mi ENE of Ed Pit
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
32.804, -97.097

Strong thunderstorm winds damaged an Arlington Fire Station causing roof damage and damage to surrounding fences. Part of the decking was peeled up on the roof, allowing water to enter the building.

Thunderstorm Wind, Collin

When
November 18, 9:48 AM CST
Where
Collin County, 2.22 mi SE of McKinney
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
33.180, -96.590

The ASOS at McKinney National Airport recorded a gust to 66 mph.

Thunderstorm Wind, Denton

When
November 18, 1:09 PM CST
Where
Denton County, 4.54 mi ENE of Krum
Measured
48 kt (55 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.300, -97.180

An 18-wheeler blown was blown over on I-35 near Milam Road (FM 3163), between Denton and Sanger.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, November 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1217046, 1217048, 1217047, 1217057, 1217049, 1217050, 1217051, 1217056, 1217055, 1217053, 1217054.